×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Drug Overdose

Last updated March 3, 2018

A Drug Overdose is the accidental or intentional intake of any drug in dosage higher than the prescribed quantity.


What is Drug Overdose?

  • A drug or medication is used or prescribed for treating a specific health condition(s) or to reduce/control a specific symptom(s)
  • A Drug Overdose is the accidental or intentional intake of any drug in dosage higher than the prescribed quantity
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Drug Overdose may be also referred to as Medication Overdose.

What are the Causes of Drug Overdose?

  • Drug Overdose is caused by the intake of any drug in dosage that is higher than recommended. The drug may be swallowed, inhaled, or injected
  • This intake could be accidental, or in some cases intentional, to bring self-harm

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Drug Overdose?

The signs and symptoms of Drug Overdose depends on the specific drug type involved. It can vary from one individual to another and may be mild in some and severe in others. Several systems of the body, such as the digestive system, nervous system, vascular system, respiratory system, urinary system, skin and ENT may be affected.

The common signs and symptoms of a Drug Overdose may include:

  • Headache
  • Nausea and vomiting
  • Diarrhea
  • Stomach pain
  • Drowsiness
  • Reduced breathing rate and other respiratory issues
  • Increased or decreased blood pressure
  • Rapid or slow heartbeat rate
  • Numbness and tingling sensation
  • Lack of muscle coordination
  • Ringing in the ears
  • Vision abnormalities such as blurred vision or vision loss
  • Urination difficulties
  • Skin rashes
  • Seizures and coma

How is First Aid administered for Drug Overdose?

First Aid tips for Drug Overdose:

  • If the individual with Drug Overdose is in a coma, or is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might take any or all the following steps towards treating the condition, after identifying the medication ingested:

  • Gastric lavage for elimination of drug from the stomach
  • Administer an antidote to counter the effects of the ingested drug
  • Administration of activated charcoal to avoid absorption of the drug in the body
  • Administer laxatives for elimination of the drug from body
  • Medically manage serious symptoms such as seizures, low blood pressure, irregular heart rate, and gastrointestinal bleeding
  • Relieve respiratory distress with an artificial respirator
  • Administer fluids by an intravenous drip line

Who should administer First Aid for Drug Overdose?

First aid for Drug Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Drug Overdose?

The prognosis of Drug Overdose is dependent on the type and amount of drug consumed, time between overdose and treatment, severity of the symptoms, as well as general health status of the patient.

  • In case of a mild overdose, the adequate management of symptoms can lead to a good prognosis. In moderate cases of an overdose, the patient may be still able to recover following appropriate treatment
  • In cases of severe overdose, the patient might be unconscious with life-threatening symptoms and complications. In such cases, an aggressive treatment of the patient may be necessary for improving the outcomes
  • Deaths can occur from severe Drug Overdoses. This may be due to respiratory failure, severe internal bleeding, multiple organ failure, irreversible brain damage, and/or delayed medical treatment

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Drug Overdose be Prevented?

Drug Overdose can be prevented by:

  • Taking the right dose of medication at recommended times
  • Avoiding drugs that might interact with prescribed drug
  • Talking to your health-care provider if recommended doses do not provide adequate relief
  • Refraining from self-medication
  • Keeping medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: Aug. 26, 2017
Last updated: March 3, 2018